Skip to main content Back to Top

11/14/2000

Aspirin Causes GI Damage at Any Dose

Kate Traynor

People who take an aspirin a day—even a low-dose formulation—are at increased risk of having gastrointestinal (GI) bleeding, say British researchers.

Long-term aspirin takers, according to a meta-analysis of data from 24 studies involving nearly 66,000 patients, are 68 percent more likely than people using placebo to have GI bleeding. The overall incidence of GI bleeding was 1.4 percent for placebo users and 2.5 percent for people who took aspirin.

In this analysis, reported in the Nov. 11 BMJ (PDF), daily aspirin doses below 163 mg were associated with a 2.3 percent incidence of GI bleeding, a 59 percent increased risk over not taking aspirin at all. When compared with placebo, modified-release aspirin formulations were associated with a 93 percent greater incidence of GI bleeding.

The researchers saw no direct relation between aspirin dosage and the likelihood of GI bleeding, a finding that brings into question the appropriateness of using low-dose, rather than full-dose, aspirin therapy to manage cardiovascular disease.

In all the studies selected for the meta-analysis, patients were randomized to receive either aspirin or a placebo or "no treatment" regimen. Aspirin dosages ranged from 50 to 1,500 mg/day, and the trials ranged in duration from 12 to 81 months. Only trials that enrolled at least 50 patients in each treatment group were included in the analysis.

Most of the patients in the 24 studies were middle-aged men. All trials used for the analysis excluded patients with a history of peptic ulcers, GI hemorrhage, or other contraindications to aspirin use.

On the basis of their meta-analysis, the researchers estimated that about one in 100 patients who take aspirin daily for 28 months will have GI bleeding. For every two recurrent strokes prevented by aspirin therapy, the researchers calculated, one GI hemorrhage will occur. Among a group of hypertensive patients, the benefit of preventing the first myocardial infarction comes at a cost of two or three new GI hemorrhages.

The researchers advised that physicians and patients carefully weigh the risks and benefits of long-term aspirin use before starting therapy.